Wisconsin, 2019

Flooding in Wisconsin, March 13 to 31, 2019

March 13 to 31, 2019 · NWS ARX · 22 events in 11 counties and zones

During the period from about March 10th through the 15th, daytime temperatures warmed well into the 40s with some locations reaching the 50s. These warm temperatures caused a rapid melt of the existing snowpack that averaged between 12 and 18 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the period from about March 10th through the 15th, daytime temperatures warmed well into the 40s with some locations reaching the 50s. These warm temperatures caused a rapid melt of the existing snowpack that averaged between 12 and 18 inches. The runoff from this snowmelt caused extensive flooding to occur across most of western Wisconsin. Families were displaced from homes, water went into basements and numerous roads were closed because of the flooding. Over 100 homes were affected by the flooding with almost 20 sustaining minor damage. The Governor of Wisconsin declared a statewide state of emergency because of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 13, 8:30 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 13, 8:30 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
930 AM CDT Wed Mar 13 2019

.UPDATE...
Issued at 930 AM CDT Wed Mar 13 2019

Expanded the dense fog advisory farther east into Wisconsin
through 1 pm with widespread fog across the entire area. Given
continued warm/moist air overriding the snowpack, may eventually
need to extend the advisory later for portions of the area,
although rain may help to at least temporarily clear out some of
the very low visibilities for a time later this afternoon/evening.

&&

.SHORT TERM...(Today through Thursday Night)
Issued at 307 AM CDT Wed Mar 13 2019

Currently in a precipitation lull across the area with just patchy
drizzle here and there as warm/moist advection continues into the
region. Temperatures as of 3 am were mainly in the middle 30s.

Water vapor showing a vigorous low churning northeastward out of the
4-corners area of the US. Moist/warm feed ahead of the low was
fueling and arch of showers and some storms across portions of
eastern NE into western IA where a warm front was working northward.
Look for the warm front and associated showers to lift into our area
with increasing 925-850mb moisture transport. Could hear a few
rumbles of thunder as well but looks like instability dies off with
waning morning LLJ.

Plan on showers and a few thunderstorms to ramp up again this
afternoon into this evening as moisture transport increases ahead of
the closed low moving into the Central Plains. Otherwise, look for
temperature to top off in the 40s, perhaps a few lower 50s across
far northeast IA/southwest WI. Also, dew points will be increasing
into the 40s. This, combined with rainfall expected to continue
melting the snowpack at a good clip.

Looks like a bit of a lull in the precipitation again later this
evening/overnight as the dry slot of the storm works into the area.
So, expecting more scattered showers and perhaps a few rumbles of
thunder from time to time with elevated instability. Overnight lows
will stay up in the upper 30s to upper 40s with dew points in the
same range. Again, this will continue to rapidly melt the snow and
continue to runoff into streams and rivers as well as cause ponding
of water in poor drainage areas.

That closed low will continue lifting northeastward into the area
Thursday with cold air advection kicking in by afternoon. Warm start
will likely push temperatures into the 40/50s, then slowly fall
during the afternoon. Scattered showers and a few storms also
expected to continue. Expected the majority of the snowpack to be
gone by Thursday afternoon.

The low lifts into Ontario Thursday night with the likelihood of
light rain transitioning to some light snow, then tapering off.
Could see a dusting to 1/2 inch of snow accumulation mainly across
parts of southeast MN into north central WI.  Thursday night lows
are expected to dip into the mid 20s to lower 30s.

As a result of the warmer temperatures, rain and snowmelt, will
continue the Flood Watch through 7AM Friday. Will be talking to the
day crew to see if the Flood Watch should be extended through the
weekend as river continue rising.

.LONG TERM...(Friday through Tuesday)
Issued at 307 AM CDT Wed Mar 13 2019

A slight chance of some light snow east of the Mississippi River
Friday in cooler cyclonic flow. Plan on highs in the 30s with brisk
northwest winds 15 to 30 mph.

The weekend into Monday looks mainly dry and quiet but there will be
a slight chance of some passing light snow Saturday night as a
trough drops through the region. Otherwise, highs look to be in the
30s to lower 40s.

Another chance of light snow/rain moves in late Monday night into
Tuesday as northwest flow aloft drops another trough through the
area. look for highs in the mid30 to the lower 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed Mar 13 2019

Widespread LIFR to VLIFR conditions across the area this morning
will continue through early to mid afternoon, with periods of
drizzle and occasional showers expected. A larger round of showers
is expected to arrive through the afternoon and early evening
hours, with conditions briefly improving to MVFR (perhaps even
briefly VFR) for LSE and ceilings at least ticking upward at RST
for a few hours. However, strong low level wind shear will also
develop during that time frame, with 55-60+ knots just above the
surface, presenting a significant impact to aircraft operations.
As low level wind shear dwindles toward 04Z, widespread IFR or
worse conditions will make a return to all areas, with the
potential for fog (possibly quite dense at times) and drizzle
right on through Thursday morning.

&&

.HYDROLOGY...
Issued at 307 AM CDT Wed Mar 13 2019

Flood Watch this morning through 7 AM Friday.

Minor to moderate river flooding is expected mainly south of
Interstate 90 into this weekend.

In addition, there will be the threat for ice jams.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ017-029-032>034-
     041>044-053>055-061.

     Dense Fog Advisory until 1 PM CDT this afternoon for WIZ017-029-
     032>034-041>044-053>055-061.

MN...Flood Watch through Friday morning for MNZ079-086>088-094>096.

     Dense Fog Advisory until 1 PM CDT this afternoon for MNZ079-
     086>088-094>096.

IA...Flood Watch through Friday morning for IAZ008>011-018-019-029-
     030.

     Dense Fog Advisory until 1 PM CDT this afternoon for IAZ008>011-
     018-019-029-030.

&&

UPDATE...JM
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Lawrence
HYDROLOGY...DAS
Hazardous weather outlook, Mar 13, 4:52 AM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
552 AM CDT Wed Mar 13 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
552 AM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Flood Watch is in effect.

Some rivers may begin to experience flooding through tonight with
urban and poor drainage areas also likely to see some flooding as
snow quickly melts through the day and additional rainfall
occurs.

In addition, a few thunderstorms are possible today into tonight.
The main risk with any storms will be lightning.

Areas of fog are also anticipated through tonight, which could be
locally dense at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch continues through Thursday night.

Flooding is likely to develop along a number of tributaries to the
Mississippi River through late week, and potentially through the
weekend, as runoff from snow melt and rain continues. In
particular, portions of the Root, Turkey, Black, and Kickapoo
Rivers are expected to experience flooding, and urban and poor
drainage areas will also likely see significant ponding of water.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 flood. Local standard time, as filed.

Flood, Grant

When
March 13, 11:50 AM CST to March 15, 12:45 AM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from rain and melting snow pushed the Platte River out of its banks near Rockville. The river crested over two feet above the flood stage at 11.59 feet on March 14th.

Flood, Grant

When
March 13, 12:00 PM CST to March 16, 12:00 PM CST
Where
Grant County, 1.45 mi NNE of Muscoda to 1.43 mi W of Blue River
Cause
Heavy Rain / Snow Melt
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.198, -90.434

Runoff from melting snow caused flooding to occur across Grant County. Numerous roads were closed county wide.

Flood, Grant

When
March 13, 12:35 PM CST to March 15, 7:35 AM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from rain and melting snow pushed the Grant River out of its banks near Burton. The river crested almost four feet above the flood stage at 21.83 feet on March 14th.

Flood, Trempealeau

When
March 13, 5:55 PM CST to March 31, 12:15 PM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

Runoff from rain and melting snow, along with ice jams, pushed the Trempealeau River out of its banks in Dodge. The river crested over four feet above the flood stage at 13.44 feet on March 16th. This was a crest of record for this site. The flooding prompted some residents to evacuate.

Flood, Crawford

When
March 14, 5:45 AM CST to March 18, 2:35 AM CST
Where
Crawford County, 1.77 mi W of Gays Mills to 1.72 mi W of Gays Mills
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in Readstown. The river crested over three feet above the flood stage at 14.27 feet on March 16th.

Flood, Crawford

When
March 14, 7:00 AM CST to March 19, 8:45 AM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in Gays Mills. The river crested over two feet above the flood stage at 15.54 feet on March 17th.

Flood, La Crosse

When
March 14, 8:00 AM CST to March 18, 6:20 AM CST
Where
La Crosse County, 0.78 mi SW of Medary to 1.22 mi S of Medary
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.861, -91.210

Runoff from rain and melting snow pushed the La Crosse River out of its banks near La Crosse. The river crested almost four feet over the flood stage at 11.13 feet on March March 15th.

Flood, Vernon

When
March 14, 11:10 AM CST to March 15, 3:50 AM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in Ontario. The river crested almost four feet above the flood stage at 19.68 feet on March 14th.

Flood, Buffalo

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
Buffalo County, 1.63 mi S of Cochrane to 1.59 mi SSE of East Winona
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.207, -91.834

Runoff from melting snow caused flooding to occur along the Buffalo River. State Highway 37 between State Highway 88 and County Highway NN south of Mondovi and several county and town roads were closed because of this flooding.

Flood, Crawford

When
March 14, 12:00 PM CST to March 20, 12:00 PM CST
Where
Crawford County, 2.86 mi NNW of Bell Center to 2.74 mi S of Star Vly
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.318, -90.843

Runoff from melting snow caused flooding to occur along the Kickapoo River and other smaller streams. State Highway 171 between State Highway 27 and State Highway 131 in and west of Gays Mills and State Highway 131 at State Highway 60 northeast of Wauzeka were closed because of this flooding.

Flood, Richland

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
Richland County, 3.64 mi N of Viola to 2.28 mi SW of Westport
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.553, -90.671

Runoff from melting snow caused flooding to occur along the Kickapoo River and other smaller streams. State Highway 131 between Viola and the Vernon County Line, State Highway 56 in Viola, State Highway 80 north of Richland Center and several other county or town roads were closed because of the flooding. One person was displaced from their home due to the flooding.

Flood, Vernon

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
Vernon County, 2.39 mi WSW of La Farge to 0.48 mi SE of Wood
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.553, -90.671

Runoff from melting snow caused flooding to occur along the Kickapoo River and other smaller streams. State Highway 131 between the Richland County line and La Farge, State Highway 82 between State Highway 131 in La Farge and Slayback Road west of La Farge and State Highway 162 in Chaseburg were closed because of this flooding.

Flood, Adams

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
Adams County, 1.46 mi NNE of New Rome to 13.39 mi SW of Monroe Center
Cause
Heavy Rain / Snow Melt
Injuries
0 direct, 1 indirect
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
44.249, -89.868

Runoff from melting snow caused flooding to occur along numerous streams across Adams County. Most county highways were impacted by water with numerous closures. Some homes had water in the basements or first floor. Almost 20 homes sustained minor damage with 5 homes and businesses sustaining major damage. At least two drivers unknowingly drove into washouts on county roads. A county-wide state of emergency was declared.

Flood, Clark

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
Clark County, 1.25 mi WNW of Junction to 2.31 mi SW of Humbird
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.030, -90.921

Runoff from melting snow caused flooding to occur along numerous streams across Clark County. Most county highways were impacted by water with numerous closures.

Flood, Jackson

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
Jackson County, 2.63 mi W of Winnebago Mission to 2.68 mi NE of Vaudreuil
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.323, -90.832

Runoff from melting snow caused flooding to occur along numerous streams across Jackson County. U.S. Highway 12 was closed because of flooding along Allen Creek north of Black River Falls. Several other county and town roads were also closed. Water was reported in a few basements.

Flood, La Crosse

When
March 14, 12:00 PM CST to March 17, 12:00 PM CST
Where
La Crosse County, 6.79 mi ENE of Burr Oak to 4.89 mi NNE of Stevenstown
Cause
Heavy Rain / Snow Melt
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
44.071, -90.916

Runoff from melting snow caused flooding to occur along numerous streams across La Crosse County. Numerous county and town roads were closed because of the flooding and some homes were evacuated in the Holmen area. Around 65 homes were affected by the flooding.

Flood, Trempealeau

When
March 14, 12:00 PM CST to March 20, 12:00 PM CST
Where
Trempealeau County, 1.47 mi W of Arcadia to 3.12 mi WSW of Centerville
Cause
Heavy Rain / Snow Melt
Property damage
$270,000
Reported by
Emergency Manager
Coordinates
44.247, -91.529

Runoff from melting snow caused flooding to occur along most streams in Trempealeau County. One home collapsed in the Town of Arcadia from the flooding and numerous county and town roads were closed. State Highways 93 and 95 were reduced to one lane. In Dodge, 12 homes were evacuated due to ice jam flooding along the Trempealeau River. Around 30 homes and businesses sustained minor to major damage and another 45 were affected by the flooding.

Flood, Vernon

When
March 14, 12:30 PM CST to March 17, 3:30 PM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in Viola. The river crested almost five feet above the flood stage at 17.61 feet on March 15th.

Flood, Monroe

When
March 14, 4:55 PM CST to March 15, 7:40 AM CST
Where
Monroe County, 0.74 mi NNE of Sparta to 0.51 mi NE of Sparta
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.939, -90.812

Runoff from rain and melting snow pushed the La Crosse River out of its banks in Sparta. The river crested around a half foot above the flood stage at 9.09 feet on March 14th.

Flood, Crawford

When
March 14, 6:00 PM CST to March 17, 9:45 AM CST
Where
Crawford County, 0.47 mi SSW of Soldiers Grove to 0.45 mi SSW of Soldiers Grove
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.394, -90.774

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in Soldiers Grove. The river crested over a foot above the flood stage at 14.65 feet on March 16th.

Flood, Crawford

When
March 14, 6:15 PM CST to March 20, 6:15 PM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in Steuben. The river crested almost two feet above the flood stage at 13.69 feet on March 17th.

Flood, Vernon

When
March 15, 12:05 AM CST to March 16, 4:40 AM CST
Where
Vernon County, 1.13 mi NW of La Farge to 0.83 mi NW of La Farge
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.582, -90.646

Runoff from rain and melting snow pushed the Kickapoo River out of its banks in La Farge. The river crested over a foot above the flood stage at 13.26 feet on March 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814249, 811411, 814247, 814228, 814255, 814530, 814246, 814250, 811251, 811252, 811284, 811287, 811305, 811645, 811648, 811721, 811889, 814253, 814245, 814522, 814536, 814252.